Assaf Zeevi

Estimating tail decay for stationary sequences via extreme values

Coauthor(s): Peter Glynn. View Publication

Abstract:
We study estimation of the tail-decay parameter of the marginal distribution corresponding to a discrete-time, real-valued stationary stochastic process. Assuming that the underlying process is short-range dependent, we investigate properties of estimators of the tail-decay parameter which are based on the maximal extreme value of the process observed over a sampled time interval. These estimators only assume that the tail of the marginal distribution is roughly exponential, plus some modest "mixing" conditions. Consistency properties of these estimators are established, as well as minimax convergence rates. We also provide some discussion on estimating the pre-exponent, when a more refined tail asymptotic is assumed. Properties of a certain moving-average variant of the extremal-based estimator are investigated as well. In passing, we also characterize the precise dependence (mixing) assumptions that support almost-sure limit theory for normalized extreme values and related first-passage times in stationary sequences.

Source: Advances in Applied Probability
Exact Citation:
Zeevi, Assaf, and Peter Glynn. "Estimating tail decay for stationary sequences via extreme values." Advances in Applied Probability 36, no. 1 (March 2004): 198-226.
Volume: 36
Number: 1
Pages: 198-226
Date: 3 2004